Kentucky, 2018

Damaging Wind in Kentucky, May 10, 2018

May 10, 2018 · NWS RLX · 1 event in 1 county or zone

Showers and thunderstorms developed on the afternoon of the 10th as a front moved through. One of these storms became rather strong, producing some isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Showers and thunderstorms developed on the afternoon of the 10th as a front moved through. One of these storms became rather strong, producing some isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 10, 12:38 PM EST, 32 minutes earlier.

Area forecast discussion, May 10, 12:38 PM EST, 32 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
138 PM EDT Thu May 10 2018

.SYNOPSIS...
A cold front crosses this afternoon. A warm front crosses
Friday. Very warm weekend on tap. Continued warm but trending
towards unsettled for next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1225 PM Thursday...

Adjusted hourly PoPs and temperatures to match latest sfc obs
and radar images. Rest of forecast remains on track.

As of 710 AM Thursday...

First line of thunderstorms exiting the mountains early this
morning. Second line was scattering out and weakening as it
crossed the Ohio River.

As of 500 AM Thursday...

A line segment of thunderstorms forming over southern WV
overnight, associated with negative h85-h7 theta e lapse rates,
will traverse the central mountains of WV early this morning.
Meanwhile, two lines of showers and thunderstorms just ahead of
a cold front were beginning to break up as they pushed into the
middle Ohio Valley early this morning. These showers and
thunderstorms will become scattered as they cross the area this
morning.

The thunderstorms were ordinary pulse in nature so far, but
instability is progged to increase briefly with the eastern
set of storms this morning, so, given modest bulk shear, they
may briefly intensify, before moving out of the area.

Additional showers and thunderstorms may fire up over the
central Appalachians this afternoon, before the front crosses. A
relative stable layer h7-h5 with low lapse rates, again with
modest shear, is likely to limit the strength of these storms.
However, low level moisture is progged to preclude CIN, and CAPE
values are forecast to exceed 1500 J/Kg. While the shear is
modest, near 30 kts, 30 to 40 kts of mid level flow could lead
to upscale growth per SWODY1, which paints a marginal risk for
severe weather over eastern portions of the forecast area.

With the front east of the area, so will be the convection by
this evening. Clear and calm conditions may allow valley fog to
form, especially in areas where it rains tonight. However, a
warm front approaching from the west, with its associated theta
e feed, could lead to spring early morning convection in the
middle Ohio Valley toward dawn friday.

Raised highs a bit today per MET guidance in the well mixed air,
and some sunshine between the storms. Lows tonight were also
raised a bit as clouds increase late.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
As of 255 AM Thursday...

The bulk of the operational models are keeping convective chances
out of the western CWA with the warm front/warm advection scenario
at 12Z Friday, but do not feel comfortable with a no weather
population in the grids. Added the slight chance POPs, but am not
going with thunder for the first couple of hours in the short term
forecast.

The warm front lifts north, consistent with past model solutions for
the most part, and will keep the warm advection convection in the
mix through Saturday, before the frontal boundary sinks back
southward into our area. This is a bit of a dicey proposition,
however, because the operational NAM is very dry in the lower/mid
levels layer. This viewpoint is not shared by the SREF or longer
ranged operational models, and these solutions have been favored.

Still going very warm in southwesterly flow for Friday and
Saturday.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 255 AM Thursday...

Models are painting a consistently unsettled period in the long term
given very little synoptic scale wholesale pattern changes. Frontal
boundary sinks back southward into the central Appalachians, and
then shows signs of oscillation north and south through the middle
of next week. This sets up chances for showers and thunderstorms
each day, especially with numerous upper level waves in what will
trend to be generally zonal flow aloft through the period.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
As of 138 PM Thursday...

Cold front crossing WV this afternoon producing isolated showers
and thunderstorms along the eastern mountains. Brief periods of
IFR visibilities possible along the heavier showers. Additional
isolated convection is evident in radar images along the OH
River. This convection could produce brief periods of IFR
conditions as well as wind gusts up to 32 knots along their
path.

VFR conditions expected around sunset through at least midnight.
After 06Z, conditions are ideal for fog development over river
valleys and areas that received rain. Coded IFR conditions
accordingly.

Any fog may start to thin out across the middle Ohio Valley
before dawn, as more clouds roll, in, from a warm front that may
produce showers and thunderstorms near and beyond 12Z Friday.

Southwest surface flow will switch to the west as the cold
front crosses this afternoon, and then become light west
tonight. Moderate to strong west to southwest flow aloft through
today will become moderate northwest behind the cold front
tonight.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: Medium on timing and extent of showers
today and fog tonight.

ALTERNATE SCENARIOS: Direct impacts of showers and thunderstorms
on the terminals may vary. Gusty winds will vary. Fog formation
overnight tonight may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
EDT 1HRLY       13   14   15   16   17   18   19   20   21   22   23   00
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M

AFTER 18Z FRIDAY...
IFR possible in stratus early Sunday morning across east
central Ohio and far northern WV, behind a brief frontal
incursion from the north.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/26
NEAR TERM...ARJ/TRM
SHORT TERM...26
LONG TERM...26
AVIATION...ARJ
Hazardous weather outlook, May 10, 4:39 AM EST, 8 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
539 AM EDT Thu May 10 2018

VAZ003-004-WVZ020-027>034-039-040-515>526-110945-
Dickenson-Buchanan-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
539 AM EDT Thu May 10 2018

This Hazardous Weather Outlook is for southwest Virginia, the West
Virginia mountains, the northern lowlands of West Virginia, and
portions of the central lowlands of West Virginia.

.DAY ONE...Today and Tonight.

Scattered thunderstorms could produce strong wind gusts and hail,
mainly this afternoon. There is a marginal risk for severe weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>019-024>026-
110945-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Mingo-Logan-Boone-
539 AM EDT Thu May 10 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, the southern and western lowlands of West Virginia, and
portions of the central lowlands of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TRM

In the hours before

Special weather statement, May 10, 12:36 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Charleston WV
136 PM EDT THU MAY 10 2018

WVZ010-011-019-020-101800-
Doddridge-Ritchie-Pleasants-Tyler-
136 PM EDT THU MAY 10 2018

...A STRONG THUNDERSTORM WILL AFFECT PLEASANTS...NORTHERN RITCHIE...
NORTHWESTERN DODDRIDGE AND TYLER COUNTIES...

At 135 PM EDT, a strong thunderstorm was located over St. Marys,
moving east at 50 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
St. Marys, Middlebourne, Belmont, West Union, Alma, Maxwell, Schultz,
Arvilla, Point Lookout, Wick, Mountain, Lima, Hebron, Canton and
Highland.

This includes Route 50 in West Virginia between mile markers 54 and
55.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3954 8078 3951 8074 3949 8074 3949 8072
      3948 8072 3947 8070 3929 8067 3930 8125
      3939 8126 3939 8122 3943 8118
TIME...MOT...LOC 1735Z 260DEG 42KT 3937 8116

KISTNER
Special weather statement, May 10, 12:48 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Charleston WV
148 PM EDT THU MAY 10 2018

VAZ004-101815-
Buchanan-
148 PM EDT THU MAY 10 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BUCHANAN COUNTY...

At 147 PM EDT, a strong thunderstorm was located near Glen Burke, or
8 miles northwest of Richlands, moving east at 35 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Oakwood.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3710 8204 3719 8202 3720 8178 3719 8180
      3717 8187 3715 8188 3715 8190 3713 8192
      3713 8196 3712 8197 3713 8199 3710 8202
TIME...MOT...LOC 1747Z 262DEG 30KT 3714 8194

KISTNER
Special weather statement, May 10, 1:00 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Charleston WV
200 PM EDT THU MAY 10 2018

WVZ010-011-019-020-101830-
Doddridge-Ritchie-Pleasants-Tyler-
200 PM EDT THU MAY 10 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PLEASANTS...
NORTHEASTERN RITCHIE...NORTHERN DODDRIDGE AND SOUTHERN TYLER
COUNTIES...

At 200 PM EDT, a strong thunderstorm was located near Pennsboro, or 9
miles northeast of Harrisville, moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Pennsboro, West Union, Alma, Smithburg, Wick, Mountain, Lima, Hebron,
Center Point, Sedalia, Canton and Highland.

This includes Route 50 in West Virginia near mile marker 42, and
between mile markers 46 and 64.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3944 8060 3945 8058 3943 8058 3944 8056
      3943 8055 3934 8055 3929 8060 3928 8060
      3928 8058 3926 8059 3925 8058 3928 8108
      3942 8107 3947 8064
TIME...MOT...LOC 1800Z 274DEG 26KT 3934 8097

KISTNER
Special weather statement, May 10, 1:04 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Charleston WV
204 PM EDT THU MAY 10 2018

WVZ008-016-101830-
Jackson-Roane-
204 PM EDT THU MAY 10 2018

...A SHOWER WILL AFFECT WEST CENTRAL ROANE AND EAST CENTRAL JACKSON
COUNTIES...

At 204 PM EDT, a shower was located near Kenna, or 7 miles southeast
of Ripley, moving east at 30 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
shower.

Locations impacted include...
Spencer, Statts Mills, Fairplain, Harmony, Gay and Gandeeville.

This includes Interstate 77 in West Virginia between mile markers 127
and 132.

Torrential rainfall is also occurring with this shower, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This shower may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3871 8171 3880 8169 3883 8133 3863 8135
TIME...MOT...LOC 1804Z 276DEG 20KT 3874 8161

KISTNER

The radar

The Charleston,WV radar (KRLX), 82 km away, was scanning. The volume nearest the first event began at 18:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Boyd

When
May 10, 1:10 PM EST
Where
Boyd County, 0.54 mi W of Ashland
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.470, -82.640

One tree and several limbs were blown down in Central Park in Ashland. Another tree was blown down along Sucks Creek Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744714.